Testosterone stimulates the bone marrow to produce more red blood cells (RBCs). Therefore, when testosterone levels rise, this can sometimes lead to a concentration of red blood cells that is too high, a condition called erythrocytosis or polycythemia. Erythrocytosis can increase the viscosity of the blood, and this thicker blood can lead to an increased risk of clotting complications, such as stroke and heart attack.
In general, medications that increase testosterone levels typically raise the hematocrit by about 3 percent. This rise is usually seen within the first few months of starting therapy or changing dosages; the RBC concentration then stabilizes once a new testosterone level is reached. The risk of having an elevated hematocrit is greatest if total testosterone levels exceed 1,000 ng/dL but can occur at lower testosterone levels as well. If the hematocrit rises above 52 percent, the medications being used to increase testosterone should be modified or discontinued, with a repeat hematocrit blood test done six to eight weeks later. Another option to manage a very elevated hematocrit is therapeutic phlebotomy (blood is drawn and either donated or discarded).
In June 2014 the FDA released a warning that exogenous testosterone therapy may increase the risk of clotting problems irrespective of hematocrit level. It is unclear at this time whether this risk applies to younger men using medications that increase endogenous testosterone production. However, care should be used in men who have known clotting abnormalities, and these men should be cleared by their hematologist before starting use of these medications.